Thus far I would characterize my first several weeks on the binimetinib plus lorlatinib trial as somewhat eventful.
There was that brief episode that led to a few days in the hospital, likely not directly related.
Then the host of new and old side effects. Painful neuropathy (nails and screws is how I refer to it) that is part and parcel of lorlatinib, as well as this perpetual sensation that I am trembling. And the slowed speech–once again, my speaking voiced has the cadence of John Wayne. These are things I am familiar with as I spent more than five years on lorlatinib.
The new side effects are more troubling. Mucositis again—this time the major issue is ulcers on my tongue. Hurt like the devil. Splitting of my finger tips–at one point I had eight different open cuts. They are extremely painful and of course make doing even the simplest of tasks difficult. Retinopathy and dry eyes. The first is mild and simply must be monitored but the dry eyes necessitate the use of drops several times a day and an ointment at night. And then, joy, oh joy, pustular acne. I was advised that the moment it started, I should begin using a particular antibiotic ointment. However, it took two weeks to be approved by my insurance. This really pissed me off. If there is a known side effect to an experimental therapeutic and only one antidote, it should be automatically provided and or covered by the trial sponsor. I finally started on the ointment yesterday, but my face is now covered in small lesions.
And then there are the more serious side effects; I have now had two grade three adverses events. First, the elevated creatine kinase. I had to come off binimetinib and there was a question as to whether or not I would be allowed back on trial and if so, if it would be necessary to reduce dose. Fortunately I am back on and at my previous dose. However, my levels are yet elevated–now grade two.
I am pushing fluids and also have to be very careful about lifting and vigorous exercise; I can’t even use a ten pound free weight. This is frustrating but I am taking it all very seriously as severely elevated creatine can result in both kidney failure and muscle death. No fun.
On Monday I learned that my cholesterol is elevated to the degree that protocol requires me to stop lorlatinib until I am back within grade two range. Elevated cholesterol is a known side effect of lorlatinib and I had been on a statin since I started that trial in 2014. However, once my creatinine became elevated I stopped the statin. Now the cholesterol is a bigger issue than the creatinine so I am back on the statin.
What a circus. Last night I was thinking about the irony that I am dealing with this crazy range of side effects to treat tumors that are just in my lungs.
I find myself wistful for the days of targeted therapy and even traditional chemo. In three weeks I shall have my first scans and a better understanding as to whether or not this is all worth it. In the meantime, my mantra remains eyes on the prize. I will see 2021. And, hopefully, the emergence of other potential therapies.
Ones that don’t have pustular acne as a side effect.